Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 523, NWS Tulsa, OK

August 20, 2011Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 20, 2011, 7:01 PM CDT for Madison County, Arkansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2011, 7:01 PM CDT (00:01 UTC)
Expired
Aug 20, 2011, 7:19 PM CDT
In force
18 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Madison County, AR

The radar

The Western Arkansas radar (KSRX), 89 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3537 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS54 KTSA 210001
SVRTSA
ARC087-210030-
/O.NEW.KTSA.SV.W.0523.110821T0001Z-110821T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 730 PM CDT

* AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
  OF PETTIGREW...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PETTIGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3585 9352 3576 9352 3577 9374 3581 9374
TIME...MOT...LOC 0001Z 266DEG 22KT 3578 9370

$$
1 follow-up statement
380 
WWUS54 KTSA 210019
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
719 PM CDT SAT AUG 20 2011

ARC087-210029-
/O.CAN.KTSA.SV.W.0523.000000T0000Z-110821T0030Z/
MADISON AR-
719 PM CDT SAT AUG 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MADISON COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3585 9352 3576 9352 3577 9374 3581 9374
TIME...MOT...LOC 0019Z 266DEG 22KT 3579 9356

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:29 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 20, 6:29 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
629 PM CDT SAT AUG 20 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS IN THE VICINITY OF KMLC WILL DISSIPATE OVER THE NEXT HOUR
OR TWO. OTHERWISE...CONSIDERABLE MID LEVEL MOISTURE WILL RESIDE
OVER THE AREA FOR MOST OF THE FORECAST PERIOD. AN ISOLATED SHOWER
OR THUNDERSTORM COULD OCCUR JUST ABOUT ANYWHERE OVERNIGHT AND
EARLY SUNDAY MORNING BUT THE CHANCES ARE TOO LOW TO MENTION IN THE
TAFS. A SLIGHTLY BETTER CHANCE WILL EXIST AT KMLC AND KFSM SUNDAY
AFTERNOON AND WILL COVER THAT WITH A CB IN THE TAF FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT SAT AUG 20 2011/

DISCUSSION...

OUTFLOW REINFORCED FRONTAL BOUNDARY LIES NEAR THE KS BORDER AND
INTO WRN MO THIS AFTERNOON. ANOTHER NORTH-SOUTH ORIENTED OUTFLOW
BOUNDARY EXISTS OVER WESTERN AR IN THE WAKE OF AN MCS THAT TRACKED
ACROSS THE EASTERN PART OF THAT STATE. HEATING AND DEEP MIXING HAS
ALLOWED FOR SOME HIGH BASED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER SOUTHEAST OK AS WELL. BOUNDARY TO THE NORTH SHOULD PROGRESS
SOUTH TONIGHT AS HIGH PRESSURE BUILDS OVER THE CENTRAL PLAINS IN
THE WAKE OF A GREAT LAKES SHORTWAVE TROUGH. MODELS DEVELOP STORMS
OVER SW MO NEAR AND TO THE NORTH OF THE FRONT TONIGHT AND TRACK
THIS ACTIVITY SOUTH INTO AR TONIGHT ALONG LINGERING OUTFLOW
BOUNDARY. BY SUNDAY...THE WEAK FRONT SHOULD LIE ACROSS SOUTHEAST
OK INTO SOUTHWEST AR WHERE ISOLATED STORMS COULD DEVELOP BY
AFTERNOON. UNFORTUNATELY...THERE WILL NOT BE ENOUGH COOLING BEHIND
THE FRONT TO OFFSET THE INCREASE IN DEWPOINTS...AND THUS A HEAT
ADVISORY WILL BE NEEDED FOR MUCH OF ERN OK AND W CNTRL AR ON
SUNDAY.

THE BEST CHANCE OF RAIN APPEARS TO BE MONDAY...AS MODELS
CONTINUE TO DEVELOP A LARGE AREA OF ELEVATED CONVECTION AS WARM
ADVECTION INTENSIFIES ON THE NORTHEAST SIDE OF THE RETREATING
BOUNDARY. GIVEN THE POTENTIAL FOR CLOUDS/RAIN TO KEEP TEMPS
DOWN...I HAVE TRENDED MONDAY HIGH TEMPS DOWN. THIS AREA OF RAIN
SHOULD SHIFT EAST MONDAY NIGHT AND TUESDAY. HIGH TEMPS WILL
REBOUND TUESDAY AND WEDNESDAY...BUT GIVEN THE NAM'S RECENT POOR
PERFORMANCE I WILL FAVOR A BLEND OF OTHER MODEL SOLUTIONS AND NOT
GO QUITE SO HOT.

TODAY'S SUITE OF MODEL RUNS IS BACKING OFF ON A SUBSTANTIAL COLD
FRONT FOR MID TO LATE NEXT WEEK...AND REBUILD RIDGING ALOFT OVER
THE CENTRAL PLAINS. I HAVE THUS TRENDED TEMPS AND DEWPOINTS HIGHER
COMPARED TO PREVIOUS FORECAST...ALTHOUGH IT LOOKS MORE LIKE 90S
FOR HIGHS WITH HIGHER DEWPOINTS. STILL NO CLEAR SIGNAL FOR
PRECIP...THUS A DRY FORECAST WILL BE MAINTAINED FOR THE LATTER
HALF OF THE WEEK.

LACY

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 8 PM SATURDAY FOR OKZ049-OKZ053-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY FROM 7 AM SUNDAY TO 8 PM SUNDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

     HEAT ADVISORY FROM 7 AM SUNDAY TO 8 PM SUNDAY FOR ARZ019-ARZ029.

&&

AVIATION...05
Hazardous weather outlook, Aug 20, 5:03 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT SAT AUG 20 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT SAT AUG 20 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OF INTERSTATE 44.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A WEAK COLD FRONT WAS LOCATE ACROSS NORTHEAST OKLAHOMA THIS
AFTERNOON...WITH AN OUTFLOW BOUNDARY NOTED ACROSS SOUTHEAST
OKLAHOMA. SCATTERED THUNDERSTORMS HAVE BEEN ONGOING IN THE MORE
UNSTABLE AIR MASS IN THE AFOREMENTIONED AREA. SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. ONE OR
TWOS STORMS BRIEFLY MEETING SEVERE LIMITS ALSO REMAINS POSSIBLE
INTO THE EVENING. LOW COVERAGE OF STORMS MAY ALSO LINGER OVERNIGHT
AS THE LOW LEVEL JET DEVELOPS. NOCTURNAL COOLING WILL TEMPORARILY
LESSEN THE EFFECTS OF THE HEAT AND FIRE DANGER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
DUE TO THE ISOLATED NATURE AND BREVITY OF ANY SEVERE WEATHER...
LOCAL SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY AND THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL STALL OVER THE AREA SUNDAY BEFORE
LIFTING BACK NORTH INTO MONDAY. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE NEAR THE BOUNDARY. HOT
CONDITIONS WILL RETURN BY MID WEEK AS HIGH PRESSURE ALOFT BUILDS
OVER THE DESERT SOUTHWEST WITH LIMITED RAIN CHANCES. A MORE
SUBSTANTIAL COLD FRONT MAY ARRIVE BY LATE IN THE WEEK AND BRING
TEMPERATURES BACK CLOSER TO SEASONAL NORMALS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 20, 4:33 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT SAT AUG 20 2011

OKZ071-202200-
MCINTOSH OK-
433 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MCINTOSH
COUNTY...MOVING NORTHEAST AT 10 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3529 9598 3533 9598 3538 9587 3528 9583
      3518 9599 3523 9599 3529 9599
TIME...MOT...LOC 2133Z 240DEG 10KT 3530 9595
Special weather statement, Aug 20, 5:29 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
529 PM CDT SAT AUG 20 2011

ARZ019-029-202300-
CRAWFORD AR-SEBASTIAN AR-
529 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN SEBASTIAN

AT 530 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
CENTRAL CITY...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...URSULA...BARLING...LAVACA...BLOOMER
AND CENTRAL CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3544 9408 3527 9408 3529 9431 3542 9434
TIME...MOT...LOC 2230Z 267DEG 22KT 3536 9423
Special weather statement, Aug 20, 5:32 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CDT SAT AUG 20 2011

OKZ065-202300-
OKFUSKEE OK-
532 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     EASTERN OKFUSKEE

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF CLEARVIEW...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLEARVIEW AND PHAROAH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3540 9632 3545 9614 3535 9606 3533 9625
TIME...MOT...LOC 2232Z 262DEG 13KT 3537 9623
Local storm report, Aug 20, 5:37 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
537 PM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     3 S FORT SMITH          35.34N 94.40W
08/20/2011  M60 MPH          SEBASTIAN          AR   ASOS

            MEASURED BY ASOS AT KFSM.

&&

MEP
Special weather statement, Aug 20, 5:46 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
546 PM CDT SAT AUG 20 2011

ARZ019-020-029-202315-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
546 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     CENTRAL FRANKLIN AND NORTHEASTERN SEBASTIAN

AT 547 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DYER TO 3 MILES SOUTHWEST OF MULBERRY TO 7 MILES SOUTH
OF MULBERRY...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PLEASANT HILL...MULBERRY...
CECIL...TONEY...LONELM...CRAVENS AND DYER.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3561 9400 3558 9385 3547 9384 3538 9413
      3543 9415 3551 9419
TIME...MOT...LOC 2247Z 241DEG 26KT 3552 9411 3548 9407
          3541 9406
Local storm report, Aug 20, 6:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
627 PM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     4 WSW OZARK             35.46N 93.89W
08/20/2011                   FRANKLIN           AR   EMERGENCY MNGR

            LARGE TREES DOWN BETWEEN OZARK AND PLEASANT VIEW...SOUTH
            OF HIGHWAY 64.

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:16 PM CDTSpecial Weather StatementTSABenton29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.